Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
cmep37

POTS and bradycardia

Recommended Posts

I have POTS (I'm not on any medication as everything I have tried has either had no effect or the side effects were worse than the symptoms).  My cardiologist has told me there is nothing left for me to try so I am just managing on increased fluids, increased salt, support tights and as much exercise as I can manage.  My average heart rate after standing for 5 minutes is 140+BPM.  I've always had the odd evening where my resting heart rate would fall around 7PM but in the last 6 months this has gone from happening  once a fortnight to every evening.  Now my resting heart rate which during the day is normally mid 60s drops around 7PM to mid 50s, by 9PM its high 40s and by 11PM it's low to mid 40s.  I start getting symptomatic when my pulse is around 50BPM - I'm short of breath, dizzy and very tired and as my HR drops to low 40s I also lose feeling in my hands and feet.   I think my HR drops even lower when I am asleep as when I do get to sleep I'm constantly waking up with a jolt of adrenaline yet my pulse is still low 40's .  When I stand up, POTS kicks in and my HR rises but I can't sleep standing up!  My blood pressure is also lower than usual although not awful - at night it's usually around 89/50.

I have tried taking a walk late evening to try to get my HR up - that hasn't worked, I've also tried drinking coffee at 9PM - it works for about an hour but then my pulse drops even lower than usual.  My GP says that in other patients she's be starting to think about a pacemaker but from what I've read it's not recommended for POTS patients.  I haven't got an appointment with my cardiologist for another 6-9 months (I'm in the UK and all appointments have been delayed by coronavirus). 

Has anyone any similar experiences or any ideas of what I could try?  

Share this post


Link to post
Share on other sites

Dear @cmep37 - having a HR as low as this AND the symptoms you describe is not common for POTS. Have you had a halter monitor? It is possible that your HR increases are a compensation mechanism from the bradycardia. Depending on the type of your bradycardia a pacemaker might fix your problems. 

18 minutes ago, cmep37 said:

My GP says that in other patients she's be starting to think about a pacemaker but from what I've read it's not recommended for POTS patients

True - pacemakers generally do not improve HR irregularities in POTS but when your HR runs slow like that it may not be the POTS what is causing it. I used to pass out and take seizures and my autonomic specialist whitnessed this in his office once. He said it looked exactly like what happens with asystole ( the heart actually stops ). He implanted a heart monitor ( called an ILR - implanted Loop Recorder ) that monitored my HR for 3 years continuously. In my case the drop in HR was brief and a compensatory mechanism by the ANS - so no pace maker was recommended in my case. 

It seems different in your case - your HR stays low and also causes significant symptoms. So if I would be in your shoes i would consider a pacemaker if your PCP or cardiologist agrees. Since you have significant symptoms with your low HR I would not wait 6-9 months to see your cardiologist - can you ask your GP to recommend an earlier appointment due to the severity of your symptoms? If that is not possible I would request a monitor for a few weeks that shows the bradycardia, this way the severity of it could be proven. Your GP may also order an echocardiogram ( if he has not already done so ). 

Share this post


Link to post
Share on other sites

Thanks for your reply Pistol and I'm sorry to hear of your problems.  I've had what I now know is POTS since I was a teenager (I'm now 41) although I was only formally diagnosed about 5 years ago.   I have had several Holter monitors over the past few years which showed sinus bradycardia but no arrhythmias - my cardiologist didn't seem concerned when I discussed it with him when I last saw him although it was much less frequent then.   He seemed to think it was just a different way my ANS was malfunctioning - my parasympathetic system was overactive in the evening.   However I have noticed a tendency by all my healthcare providers to blame everything on POTS/EDS!  I've never had an echo - when I suggested one my cardiologist said he didn't see the need!  I will ask my GP for an urgent referral to my cardiologist although with the delays caused by Coronavirus I'm not holding out much hope!

I wonder if it might be connected to vagus nerve problems - when my HR gets over about 120BPM and there is food in my stomach I get extremely nauseous and then retch violently until I vomit (usually only a mouthful) and then I'm OK.  The gastroenterologist I saw thinks that my vagus nerve is stimulated by my high heart rate and I have read that sinus bradycardia can be caused by an overactive vagus nerve.  However I've had the retching problem for nearly 5 years now and the bradycardia is only getting worse so maybe not..  My other thought was whether it could be linked to perimenopause - as I said I'm 41 and am probably approaching that milestone!

Share this post


Link to post
Share on other sites

I have the same symptoms as you, pots on standing and brachycardia when sitting down from time to time usually worse if I try and push past my pots symptoms it make sure the slow rate come worse when I sit!! Was diagnosed by. Holter for pots and they did a pet ct scan yesterday to rule out serious causes causing the pots symptoms xx

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...